On time-consistent policy rules for heterogeneous discounting programs
Jean-Pierre Drugeon and
Bertrand Wigniolle
Journal of Mathematical Economics, 2016, vol. 63, issue C, 174-187
Abstract:
This article considers a new concept of social optimum for an economy populated by agents with heterogeneous discount factors. It is based upon an approach that constrains decision rules to be temporally consistent: these are stationary and unequivocally ruled by the state variable. For agents who differ only in their discount factors and have equal weights in the planner’s objective, the temporally-consistent optimal solution produces identical consumption for the agents at all time periods. In the long run, the capital stock is determined by a modified golden rule that corresponds to an average-like summation of all discount factors. The general argument is illustrated by various two-agent examples that allow for an explicit determination of the temporally consistent decision rules. Interestingly, this temporally consistent solution can be simply recovered from the characterization of a social planner’s problem with variable discounting and can also be decentralized as a competitive equilibrium through the use of various instruments.
Keywords: Time-consistent policy rules; Heterogeneous discounting programs (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406816000082
Full text for ScienceDirect subscribers only
Related works:
Working Paper: On time-consistent policy rules for heterogeneous discounting programs (2016) 
Working Paper: On time-consistent policy rules for heterogeneous discounting programs (2016) 
Working Paper: On time-consistent policy rules for heterogeneous discounting programs (2016) 
Working Paper: On Time-Consistent Policy Rules for Heterogeneous Discounting Programs (2015) 
Working Paper: On Time-Consistent Policy Rules for Heterogeneous Discounting Programs (2015) 
Working Paper: On Time-Consistent Policy Rules for Heterogeneous Discounting Programs (2015) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:63:y:2016:i:c:p:174-187
DOI: 10.1016/j.jmateco.2016.01.006
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().